Alert archive / South Carolina / Areal Flood Advisories in 2012

Areal Flood Advisory 4, NWS Columbia, SC

April 22, 2012Richland County, South Carolina

NWS Columbia, SC issued this areal flood advisory at Apr 22, 2012, 2:46 AM EDT for Richland County, South Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2012, 2:46 AM EDT (06:46 UTC)
Expired
Apr 22, 2012, 5:45 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Apr 22, 2:08 AM EDT, 38 minutes earlier.

Area forecast discussion, Apr 22, 2:08 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 AM EDT SUN APR 22 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEASTWARD ALONG THE CAROLINA COAST
TODAY. THE LOW WILL BE WELL NORTH OF THE FORECAST AREA TONIGHT
THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
LOW-LEVEL CONVERGENCE ASSOCIATED WITH THE COLD FRONT AND DEVELOPING
SURFACE LOW WILL BRING SHOWERS TO THE AREA EARLY THIS MORNING. THERE
WILL ALSO BE ENOUGH INSTABILITY FOR WIDELY SCATTERED THUNDERSTORMS
UNTIL THE FRONT PUSHES SOUTH OF THE AREA LATER THIS MORNING. THE
INSTABILITY AND SHEAR SHOULD REMAIN WEAK SO THE THREAT OF SEVERE
WEATHER IS LOW. THE NAM AND GFS PLUS PROGRESSIVE SATELLITE TRENDS
SUPPORT THE LIFT AND DEEPER MOISTURE SHIFTING NORTHEAST OF THE
FORECAST AREA LATER THIS MORNING SO MUCH OF THE RAIN SHOULD BE NORTH
OF THE AREA BY AFTERNOON. THE NAM AND GFS PLUS SREF MEANS SUPPORT
RAIN AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH WITH THE HIGHER
AMOUNTS IN THE EAST PART OF THE FORECAST AREA. THE TEMPERATURE
GUIDANCE WAS CONSISTENT.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
A DRY NORTHWEST TO WEST FLOW BETWEEN LOW PRESSURE WELL NORTH OF THE
AREA AND HIGH PRESSURE IN THE LOWER MISSISSIPPI RIVER VALLEY WILL
DOMINATE. THE GRADIENT MAY SUPPORT LAKE WIND ADVISORY CRITERIA
MONDAY. THE TEMPERATURE GUIDANCE WAS CONSISTENT. THE GUIDANCE SHOWED
LOWS IN THE MIDDLE TO UPPER 30S MONDAY NIGHT...BUT A DRY AIR MASS
AND SOME WIND SHOULD HELP PREVENT FROST.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS CONTINUED TO SHOW SURFACE RIDGING ALONG THE GULF COAST
MAINTAINING DRY CONDITIONS IN THE FORECAST AREA TUESDAY AND WEDNESDAY.
MOISTURE APPEARED TO INCREASE AS A COLD FRONT NEARED THE AREA FROM THE
NORTH THURSDAY. THE LATEST GFS WAS NOT AS PROGRESSIVE WITH THE FRONT
AND SHOWED IT LINGERING NEAR THE AREA DURING THE REST OF THE
EXTENDED PERIOD WITH A NEAR ZONAL UPPER-LEVEL FLOW. THE MODEL
INCONSISTENCY AND SURFACE RIDGING ALONG THE GULF COAST LIMITING
MOISTURE SUPPORTED A FORECAST OF JUST SLIGHT CHANCE POPS THURSDAY
THROUGH SATURDAY. THE GFS ENSEMBLE MEAN POPS WERE 20 PERCENT OR
LESS DURING THE PERIOD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
STRONG LOW PRESSURE SYSTEM OVER THE NORTHEASTERN GULF OF MEXICO
WILL LIFT NORTHWARD OFF THE CAROLINA COAST DURING THE FORECAST
PERIOD. SCATTERED CONVECTION ALREADY ONGOING AND AFFECTING CAE/CUB
TO START THE FORECAST WITH MVFR CONDITIONS AND THUNDER.

A COLD FRONT APPROACHING FROM THE WEST WILL MOVE INTO THE AREA
BY 10Z SHIFTING WINDS TO A NORTHERLY DIRECTION 5 TO 10 KNOTS.
CONVERGENCE AHEAD OF THIS FRONT WILL SUPPORT AN INCREASING CHANCE
OF SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS GENERALLY DURING
THE 09Z-18Z TIME FRAME. SHOULD SEE CONDITIONS IMPROVING AFTER 18Z
SUNDAY AS PRECIPITATION LIFTS AWAY FROM THE AREA AND WINDS WILL
BECOME STRONG AND GUSTY AS THE PRESSURE GRADIENT INCREASES. EXPECT
NORTHWEST WINDS 15 KNOTS WITH GUSTS TO 25 KNOTS LATE AFTERNOON.
GUSTS WILL DIMINISH WITH SUNSET BUT WINDS SHOULD STAY ABOVE 10
KNOTS THROUGH THE END OF THE FORECAST PERIOD.

EXTENDED AVIATION OUTLOOK..STRONG AND GUSTY NORTHWEST WINDS ARE
EXPECTED MONDAY AND TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 21, 3:47 PM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SAT APR 21 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
347 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:33 AM EDTFlash Flood WarningCAERichland115 min
Apr 22, 6:04 PM EDTSpecial Weather StatementCAENewberry56 min
Apr 22, 7:38 PM EDTSpecial Weather StatementCAELexington52 min

Nearby

Areal Flood Advisories in South Carolina, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.